Winter Weather, Roberts
- When
- January 12, 3:00 PM CST to January 13, 2:00 AM CST
- Where
- Roberts forecast zone
- Reported by
- Public
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
A shortwave trough rotated around the base of a long wave trough positioned across the 4 corners region on the 12th. The forcing provided by this shortwave brought warm moist air over a cold airmass which had moved into the Panhandle during the early morning hours of the 12th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A shortwave trough rotated around the base of a long wave trough positioned across the 4 corners region on the 12th. The forcing provided by this shortwave brought warm moist air over a cold airmass which had moved into the Panhandle during the early morning hours of the 12th. Several hours of virga were evident due to the drier airmass across the Panhandles. By the early afternoon, the lowest layers of the atmosphere had moistened enough for snow to reach the surface. While widespread light snow accumulations were reported, only Roberts, Deaf Smith, Carson, and Wheeler reported amounts of 1 inch or greater. The highest amount was reported 16 miles north northwest of Codman (Roberts County) where 2 inches of snow was observed by the public. A brief lull in snowfall occurred as a weak dry slot developed across the central and eastern Texas Panhandle before wrap around moisture produced 2 inches of fresh snow in Dawn (Deaf Smith County) just after midnight of the 13th. Snow quickly diminished as the upper level support for the system moved further to the north and east for the Texas Panhandle. The following is a list of snow accumulations across the Texas Panhandle: 16 NNW Codman (Roberts County) 2 inches; Skellytown (Carson County) 1.5 inches; Panhandle (Carson County) 1; 3 South Mobeetie (Wheeler County) 1 inch; and Dawn (Deaf Smith County) 2 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 12, 12:35 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1235 PM CST SAT JAN 12 2013 .UPDATE... CLOUDY AND COLD CONDITIONS WILL CONTINUE ACROSS THE PANHANDLES THIS AFTERNOON AND TONIGHT AS THE AREA REMAINS DOWNSTREAM OF A MEAN UPPER TROUGH OVER THE FOUR CORNERS REGION. SEVERAL UPPER DISTURBANCES WILL EJECT OUT OF THIS TROUGH AND MOVE ACROSS THE PANHANDLES THIS AFTERNOON AND TONIGHT. A FEW FLURRIES WERE RECENTLY NOTED IN AMARILLO AND EXPECT FLURRIES TO REMAIN POSSIBLE ALONG AND EAST OF A BEAVER TO AMARILLO LINE THROUGH TONIGHT. HOWEVER NOT EXPECTING ANY ACCUMULATIONS AS THE 12Z RAOB KAMA SOUNDING DEPICTS QUITE A BIT OF DRY AIR NEAR THE SURFACE MAKING IT DIFFICULT TO SQUEEZE OUT MUCH MORE THAN PERIODIC FLURRIES. HAVE MADE MINOR ADJUSTMENTS TO SKY...DEW POINT...AND TEMP GRIDS /INCLUDING LOWERING HIGH TEMPS A LITTLE/ THROUGH THIS EVENING. UPDATED FORECAST PRODUCTS HAVE BEEN SENT. CLK && .AVIATION... /18Z TAFS/ MAIN AVIATION CONCERN WILL BE THE POTENTIAL FOR LOW CLOUDS AND LIGHT SNOW/FLURRIES ESPECIALLY AT THE KAMA TERMINAL. EXPANSIVE MID-LEVEL CLOUD DECK WAS OVER THE TERMINALS THIS MORNING AND OVC VFR CIGS WILL CONTINUE THROUGH SUNDAY MORNING. SEVERAL UPPER DISTURBANCES WILL EJECT OUT OF A MEAN UPPER TROUGH OVER THE FOUR CORNERS THIS AFTERNOON AND TONIGHT. THE FIRST OF THESE DISTURBANCES KICKS OUT ACROSS THE PANHANDLES LATER THIS AFTERNOON BUT EXPECT TO SEE A CONTINUATION OF VFR CIGS. LFLURRIES ARE POSSIBLE ALTHOUGH NOT EXPECTING REDUCTION TO VISBYS AS THERE IS STILL A RATHER DEEP LAYER OF DRY AIR AT THE SURFACE TO OVERCOME. LOW-LEVEL MOISTURE WILL INCREASE TONIGHT...MAINLY ACROSS THE SOUTHERN TEXAS PANHANDLE WHERE CIGS AT KAMA CAN LOWER TO 4 KFT. A SECOND UPPER DISTURBANCE WILL SWING ACROSS THE AREA LATER TONIGHT. THIS WILL PROVIDE FOR ANOTHER SHOT OF LIGHT SNOW/FLURRIES MAINLY AT THE KAMA TERMINAL...BUT CONFIDENCE IS TOO LOW TO MENTION IN THE FORECAST. SKIES SHOULD START TO CLEAR BY MID MORNING SUNDAY. WINDS WILL REMAIN OUT OF THE NORTH- NORTHEAST AROUND 10-15 KTS TODAY DIMINISHING TO UNDER 10 KTS SUNDAY. CLK && .PREV DISCUSSION... /ISSUED 527 AM CST SAT JAN 12 2013/ AVIATION... MID LEVEL CLOUDS WILL SLOWLY LOWER THIS MORNING TO AROUND 8000 FEET BY MID DAY AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE SOUTHWEST. THIS DISTURBANCE MAY PRODUCE SOME SNOW SHOWERS WITH THE BEST CHANCES AT THE AMA TAF SITE AND POINTS EAST. RIGHT NOW CONFIDENCE IS NOT HIGH ENOUGH THAT ANY SNOW WILL BE HEAVY ENOUGH TO REDUCE THE VISIBILITY TO LESS THAN 6 MILES...SO WILL NOT MENTION IT IN THE FORECAST. CLOUDS ARE EXPECTED TO LOWER TO AROUND 4000 FEET AT THE AMA SITE OVERNIGHT. DHT AND GUY SHOULD CONTINUE WITH CIGS AROUND 8000 FEET. NORTHEAST WINDS WILL PREVAIL IN THE 10 TO 15 KNOT RANGE. PREV DISCUSSION... /ISSUED 425 AM CST SAT JAN 12 2013/ DISCUSSION... TODAY-TONIGHT: A REINFORCING COLD FRONT IS CURRENTLY MOVING INTO THE OKLAHOMA PANHANDLE EARLY THIS MORNING. THIS FRONT WILL PUSH SOUTHWARD THROUGH THE DAY WITH MUCH DRIER AIR MOVING IN BEHIND THE FRONT. AS AN UPPER TROUGH APPROACHES FROM THE WEST...FORCING FOR ASCENT WILL INCREASE AND SOME MID-LEVEL MOISTURE MAY BE SUFFICIENT FOR A FEW ELEVATED SNOW SHOWERS TO DEVELOP THIS AFTERNOON...MAINLY EAST OF A LINE FROM BEAVER TO HEREFORD. HOWEVER...MOST OF THE SNOW WILL HAVE A TOUGH TIME REACHING THE SURFACE DUE TO DRY LOW-LEVEL AIR. LITTLE TO NO ACCUMULATION OF SNOW IS EXPECTED...EVEN IN AREAS WHERE THE SNOW DOES MAKE IT TO THE SURFACE. MOST OF THE SNOW SHOULD BE DISSIPATING AND/OR EXITING INTO WESTERN OKLAHOMA BY LATE THIS AFTERNOON. A FEW FLURRIES WILL BE POSSIBLE TONIGHT AS FORECAST SOUNDINGS SHOW A NEAR SATURATED LAYER WITH TEMPERATURES AROUND -12 C. THE BEST CHANCE OF ANY FLURRIES SHOULD BE SOUTH OF A DALHART TO CANADIAN LINE. HOWEVER...DRY LOW-LEVEL AIR MAY COMPLETELY PREVENT ANYTHING FROM REACHING THE SURFACE. HIGH TEMPERATURES TODAY WILL BE UP TO 30 DEGREES COLDER THAN YESTERDAY WITH HIGHS RANGING FROM THE UPPER 20S IN THE NORTHWEST TO NEAR 40 IN THE SOUTHEAST. OVERNIGHT LOWS WILL RANGE FROM NEAR 3 IN THE FAR NORTHWEST TO NEAR 20 IN THE SOUTHEAST. THERE WAS SOME CONCERN THAT A WIND CHILL ADVISORY COULD BE NEEDED FOR LOCATIONS IN THE NORTHWEST. HOWEVER...IT APPEARS THAT WIND SPEEDS WILL REMAIN BELOW 10 MPH...THEREBY PRECLUDING THE ISSUANCE OF AN ADVISORY. SUNDAY-MONDAY NIGHT: COLD CONDITIONS WILL CONTINUE DURING THIS TIME PERIOD WITH HIGHS EACH DAY RANGING FROM THE MID 20S IN THE NORTHWEST TO MID 30S IN THE SOUTHEAST. DRY CONDITIONS WILL PREVAIL ON SUNDAY...BUT ANOTHER UPPER TROUGH WILL BE APPROACHING THE AREA ON MONDAY. THE LARGE MAJORITY OF MODEL GUIDANCE KEEPS PRECIPITATION WEST OF THE PANHANDLES...MAINLY ACROSS EASTERN NEW MEXICO. HOWEVER...THERE ARE SOME INDICATIONS THAT THERE COULD BE SOME LIGHT SNOW OR FLURRIES MONDAY AFTERNOON AND MONDAY NIGHT WEST OF A GUYMON TO AMARILLO LINE. HOWEVER...CONFIDENCE IS VERY LOW...AND IF ANY SNOW DOES OCCUR...LITTLE OR NO ACCUMULATIONS ARE EXPECTED. TUESDAY-SATURDAY: NO MAJOR CHANGES WERE MADE DURING THIS TIME PERIOD AS MODEL GUIDANCE CONTINUES TO REMAIN INCONSISTENT. DESPITE THESE DIFFERENCES...THERE IS UNANIMOUS AGREEMENT THAT DRY CONDITIONS WILL PREVAIL UNDER A NORTHWEST UPPER FLOW. TEMPERATURES WILL SLOWLY MODERATE TUESDAY BEFORE NEAR TO ABOVE NORMAL TEMPERATURES RETURN FROM WEDNESDAY ONWARD. BEYOND THE SCOPE OF THIS FORECAST /THE WEEK BEGINNING JANUARY 21/...WE/RE SEEING INCREASING SIGNALS THAT ARCTIC AIR MAY PLUNGE SOUTHWARD INTO THE PANHANDLES. JACKSON FIRE WEATHER... NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH NEXT FRIDAY AS MINIMUM AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT WHILE 20 FOOT WIND SPEEDS REMAIN AT OR BELOW 15 TO 20 MPH. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 05/03
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 314 AM CST SAT JAN 12 2013 OKZ001>003-TXZ001>020-122100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 314 AM CST SAT JAN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JACKSON
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430872, 430873, 430874, 430875, 430876.